Alert archive / Indiana / Frost Advisories in 2018

Frost Advisory 3, NWS Indianapolis, IN

October 17, 201815 counties in Indiana

NWS Indianapolis, IN issued this frost advisory at Oct 17, 2018, 2:53 AM EDT for 15 counties in Indiana. It took effect at Oct 18, 2018, 4:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2018, 2:53 AM EDT (06:53 UTC)
In effect from
Oct 18, 2018, 4:00 AM EDT
Expired
Oct 18, 2018, 9:00 AM EDT
In force
5 hr
Issued by
NWS Indianapolis, IN

Counties Bartholomew County, IN, Brown County, IN, Clay County, IN, Daviess County, IN, Decatur County, IN, Greene County, IN, Jackson County, IN, Jennings County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Monroe County, IN, Owen County, IN, Sullivan County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 77 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

360 
WWUS73 KIND 170653
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
253 AM EDT Wed Oct 17 2018

...Frost and Freezing conditions return tonight to Central Indiana...

INZ021-028>031-035>049-054>057-171500-
/O.NEW.KIND.FZ.W.0006.181018T0800Z-181018T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville
253 AM EDT Wed Oct 17 2018

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY...

The National Weather Service in Indianapolis has issued a Freeze
Warning, which is in effect from 4 AM to 9 AM EDT Thursday. 

* TEMPERATURE...Lows below 32 degrees are expected.

* IMPACTS...Unprotected plants that are sensitive to freezing 
  temperatures will be killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

INZ051>053-060>065-067>072-171500-
/O.NEW.KIND.FR.Y.0003.181018T0800Z-181018T1300Z/
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Bloomington, Columbus, 
Vincennes, Bedford, and Seymour
253 AM EDT Wed Oct 17 2018

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY...

The National Weather Service in Indianapolis has issued a Frost
Advisory, which is in effect from 4 AM to 9 AM EDT Thursday. 

* TEMPERATURE...Lows of 32 to 34 are expected.

* IMPACTS...Unprotected plants that are sensitive to frost will 
  be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

PUMA
5 follow-up statements
530 
WWUS73 KIND 171335
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
935 AM EDT Wed Oct 17 2018

...Frost and Freezing conditions return tonight to Central
Indiana...

INZ021-028>031-035>049-054>057-172200-
/O.CON.KIND.FZ.W.0006.181018T0800Z-181018T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville
935 AM EDT Wed Oct 17 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
THURSDAY...

* TEMPERATURE...Lows below 32 degrees are expected.

* IMPACTS...Unprotected plants that are sensitive to freezing 
  temperatures will be killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

INZ051>053-060>065-067>072-172200-
/O.CON.KIND.FR.Y.0003.181018T0800Z-181018T1300Z/
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Bloomington, Columbus, 
Vincennes, Bedford, and Seymour
935 AM EDT Wed Oct 17 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
THURSDAY...

* TEMPERATURE...Lows of 32 to 34 are expected.

* IMPACTS...Unprotected plants that are sensitive to frost will 
  be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
209 
WWUS73 KIND 171949
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
349 PM EDT Wed Oct 17 2018

INZ021-028>031-035>049-054>057-180400-
/O.CON.KIND.FZ.W.0006.181018T0800Z-181018T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville
349 PM EDT Wed Oct 17 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
THURSDAY...

* TEMPERATURE...Lows at or below 32 degrees are expected.

* IMPACTS...Unprotected plants that are sensitive to freezing 
  temperatures will be killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

INZ051>053-060>065-067>072-180400-
/O.CON.KIND.FR.Y.0003.181018T0800Z-181018T1300Z/
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Bloomington, Columbus, 
Vincennes, Bedford, and Seymour
349 PM EDT Wed Oct 17 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
THURSDAY...

* TEMPERATURE...Lows of 32 to 34 are expected.

* IMPACTS...Unprotected plants that are sensitive to frost will 
  be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
506 
WWUS73 KIND 180134
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
934 PM EDT Wed Oct 17 2018

INZ021-028>031-035>049-054>057-180945-
/O.CON.KIND.FZ.W.0006.181018T0800Z-181018T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville
934 PM EDT Wed Oct 17 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
THURSDAY...

* TEMPERATURE...Lows at or below 32 degrees are expected.

* IMPACTS...Unprotected plants that are sensitive to freezing 
  temperatures will be killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

INZ051>053-060>065-067>072-180945-
/O.CON.KIND.FR.Y.0003.181018T0800Z-181018T1300Z/
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Bloomington, Columbus, 
Vincennes, Bedford, and Seymour
934 PM EDT Wed Oct 17 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
THURSDAY...

* TEMPERATURE...Lows of 32 to 34 are expected.

* IMPACTS...Unprotected plants that are sensitive to frost will 
  be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
481 
WWUS73 KIND 180700
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
300 AM EDT Thu Oct 18 2018

...Frost and Freezing Conditions across Central Indiana early this
morning...

INZ021-028>031-035>049-054>057-181300-
/O.CON.KIND.FZ.W.0006.181018T0800Z-181018T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville
300 AM EDT Thu Oct 18 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURE...Lows at or below 32 degrees are expected.

* IMPACTS...Unprotected plants that are sensitive to freezing 
  temperatures will be killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

INZ051>053-060>065-067>072-181300-
/O.CON.KIND.FR.Y.0003.181018T0800Z-181018T1300Z/
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Bloomington, Columbus, 
Vincennes, Bedford, and Seymour
300 AM EDT Thu Oct 18 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURE...Lows of 32 to 34 are expected.

* IMPACTS...Unprotected plants that are sensitive to frost will 
  be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

PUMA
626 
WWUS73 KIND 181301
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
901 AM EDT Thu Oct 18 2018


INZ021-028>031-035>049-054>057-181415-
/O.EXP.KIND.FZ.W.0006.000000T0000Z-181018T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville
901 AM EDT Thu Oct 18 2018

...FREEZE WARNING HAS EXPIRED...

Temperatures will continue to warm quickly this morning.

$$

INZ051>053-060>065-067>072-181415-
/O.EXP.KIND.FR.Y.0003.000000T0000Z-181018T1300Z/
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Bloomington, Columbus, 
Vincennes, Bedford, and Seymour
901 AM EDT Thu Oct 18 2018

...FROST ADVISORY HAS EXPIRED...

Temperatures will continue to warm quickly this morning.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this frost advisory went out at Oct 17, 2:08 AM EDT, 45 minutes earlier.

Area forecast discussion, Oct 17, 2:08 AM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
208 AM EDT Wed Oct 17 2018

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 151 AM EDT Wed Oct 17 2018

Quiet and cool weather is expected the next couple of days as high
pressure in place across the northern plains builds across the
Great Lakes and Ohio Valley. This will bring mostly sunny day and
mostly clear nights along with cool temperatures through Thursday
night.

A weak cold front and upper level weather will approach and pass
Central Indiana on Friday and Friday night. This will lead to
increasing clouds on Friday and Friday Night along with chances
for some light rain showers.

Showers will be possible on Saturday afternoon as cool air and
another upper level weather disturbance passes across Central
Indiana.

High pressure is expected to return for the end of the weekend and
early next work week...bringing more dry and cooler weather.

&&

.NEAR TERM /Today/...

Issued at 151 AM EDT Wed Oct 17 2018

Surface analysis early this morning shows broad low pressure in
place across over Ontario and Quebec...extending cyclonic flow
across the Great Lakes and Indiana. High pressure was found over
the northern plains. GOES16 shows clear skies across Indiana.
Water Vapor showed a tropical plume of moisture streaming across
the deep south to the middle Atlantic states.

Time heights show plenty of dry air in place across area today
along with strong subsidence. Forecast soundings agree...showing
a dry column with a steep inversion aloft. Models suggest that the
deep upper trough in place to the northeast will slowly pull away
through the day...allowing ridging to build over the plains along
with lee-side subsidence over Indiana/Illinois/Iowa/Missouri.
Models suggest high pressure and ridging building across the area
through the day. Thus will trend toward a mostly sunny sky today
with only some passing high clouds. Models suggest cold air
advection through the day with NW flow aloft. Thus will trend
highs today at or below the forecast builder blends.

&&

.SHORT TERM /Tonight through Friday Night/...

Issued at 151 AM EDT Wed Oct 17 2018

Both the GFS and NAM suggest strong ridging building aloft through
Friday Morning. Strong high pressure looks to be settled across
the Ohio Valley tonight and slowly pushing east through Thursday
Night. Time heights and forecast soundings show a very dry
column...with subsidence and unreachable convective temperatures.
Thus the trend of sunny days and mostly clear nights will
continue through Early Friday. Given the cool air mass in place
and the lack of any kind of southerly component to the wind will
trend temps at or below the forecast builder blend through Friday
morning. Furthermore...another frost and freeze event looks
possible tonight as strong high pressure will be settled across
the Indiana with ridging aloft. This will lead to clear skies and
light winds...ideal for radiational cooling.

GFS and NAM suggest on Friday that a strong short wave and
associated cold front will approach Indiana from the northwest.
Mid level moisture fields suggest ample moisture along and ahead
of the upper trough...sweeping across Indiana Friday afternoon and
night. Forecast soundings show a gradual saturation of the column
through the day. GFS 300K Isentropic Surface shows good upglide on
Friday afternoon with specific humidities over 6 g/kg. Thus will
trend the forecast on Friday with increasing clouds and chances
for afternoon showers and more shower chances on Friday night as
the front passes.

&&

.LONG TERM /Saturday through Tuesday/...
Issued at 208 AM EDT Wed Oct 17 2018

An upper trough will pivot southeast across central Indiana Saturday
and Saturday night. The trough looks strong enough to be able to
squeeze out a few showers, mainly north and east. Prefer the middle
of the road Canadian as opposed to the faster 00z GFS and slower 12z
ECMWF. Otherwise, high pressure should result in continued dry and
cool weather.

No reason to make changes to the blend. Highs will be mostly in the
50s and lows in the 30s.

&&

.AVIATION /Discussion for 170600z TAF issuance/...

Issued at 1144 PM EDT Tue Oct 16 2018

VFR through the period. Winds will shift directions overnight as a
dry cold front moves through. Only a few cirrus through the
period, and no fog expected with winds staying up.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....MK
AVIATION...CP
Hazardous weather outlook, Oct 16, 4:15 PM EDT, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
415 PM EDT Tue Oct 16 2018

INZ021-028>031-035>049-051>057-060>065-067>072-172015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
415 PM EDT Tue Oct 16 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion: High pressure will will result in dry weather with below
normal temperatures.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Freezing temperatures are possible again Wednesday night.

Discussion: Cool conditions will persist into next week. There will
be a chance of rain showers Friday and Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 2:53 AM EDTFreeze WarningINDBoone, Carroll, Clinton, Delaware, Fountain, Hamilton and 18 more30 hr

Nearby

Frost Advisories in Indiana, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.